An otherwise healthy 25-year-old woman presents to the general cardiology clinic as a referral for recurrent transient loss of consciousness. For the prior few years, she has had occasional spells during which she collapsed but with some warning. One spell occurred after taking a hot shower, one after she hurt her wrist during a soccer game, and one during a particularly stressful fight with her boyfriend. Before the episodes, she endorses a prodrome of diaphoresis, nausea, and weakness. The episodes tend to occur around menses. There are no preceding palpitations, dyspnea, or chest pain. Her family members, who have witnessed some episodes, have not noticed any seizure-like activity during the spells. She recovers back to baseline neurologic function within a few minutes. On one recent occasion, she collapsed after prolonged standing, causing her right shoulder to dislocate from falling. She has no family history of cardiac disease or sudden cardiac death. She denies tobacco, alcohol, or illicit drug use.
On examination, her blood pressure (BP) is 110/80 mm Hg, heart rate (HR) is 80 bpm, oxygen saturation is 98% on room air, and temperature is 37°C. Orthostatic vital signs are performed and her BP decreases to 100/75 mm Hg with HR 89 bpm upon standing for 3 min. A complete physical examination is unremarkable. Pregnancy testing is negative. Her electrocardiogram shows normal sinus rhythm without abnormality. Transthoracic echocardiography is unremarkable. Tilt-table testing is performed and shows a drop in BP from 110 mm Hg systolic to 95 mm Hg with HR that initially goes from 60 to 86 bpm while upright and then falls back to 60 bpm; this does not reproduce her symptoms.
A 30-day event monitor is ordered but is unremarkable. Therefore, she undergoes an implantable loop recorder (ILR) implantation. At 6 months, she has an episode of collapse associated with the following rhythm disturbance during an extremely stressful time (Figure 1).
Which one of the following is the best next step in management?
The correct answer is: D. Patient education with nonpharmacologic interventions.
This patient is having occasional episodes of vasovagal syncope. Vasovagal syncope is due to a reflex initiating sympathoinhibition and vagal activation that can result in hypotension (vasodepressor response), bradycardia, and even asystole (cardioinhibitory response). Vasovagal syncope can be triggered by emotional distress, pain, or prolonged standing. Often, there is a preceding prodrome of fatigue, pallor, and diaphoresis. Importantly, it is a benign condition and patient education on its benign nature and education on avoidance of triggers is the only current Class I recommendation in the American College of Cardiology/American Heart Association (ACC/AHA) guidelines.1
Answer choice A is an incorrect choice. Midodrine is a Class IIa recommendation and is one of the few pharmacologic options for some patients in vasovagal syncope, along with fludrocortisone or selective serotonin reuptake inhibitors, but patient education should be the first approach.1 Midodrine metabolites cause direct vaso- and venoconstriction via alpha receptor activation. This can help prevent reduction in preload (and an effect on afterload), and thus cardiac output. Randomized controlled trials have been performed and support its use, particularly in patients without significant comorbidities.2 It is contraindicated in patients with hypertension, urinary retention, heart failure, glaucoma, or liver disease.
Answer choice B is an incorrect choice. Pacemaker placement may seem reasonable given asystole seen on the ILR associated with a syncopal event; however, patient selection is important. Although some randomized placebo-controlled data show benefit in patients with a cardioinhibitory response, this is only for symptomatic patients with frequent recurrent episodes.3 Studies have been performed in older individuals and, although an occasional pacemaker may be helpful in select younger patients, this is often a treatment of last resort and for patients with a cardioinhibitory response. Dual-chamber pacemaker placement for vasovagal syncope is currently an ACC/AHA Class IIb recommendation for patients ≥40 years of age if either prolonged asystole or sinus arrest are present.1 However, the Heart Rhythm Society (HRS) consensus document gives pacemakers a class IIb recommendation for younger patients refractory to medical therapy8 and the ACCF/AHA pacemaker/implantable cardioverter-defibrillator guideline gives pacemakers a Class IIb indication for vasovagal syncope.9 Tilt-table testing may be important, as patients with a cardioinhibitory response tended to respond better to pacing with closed-loop stimulation pacing versus placebo, whereas those with a purely vasodepressor response did not and would not be expected to respond.4 These studies, however, have been performed in patients older than this patient. ILRs have also been helpful in management if the episodes occur infrequently.8 In this patient, a disconnect between the tilt response (vasodepressor) and clinical episode (cardioinhibitory) is seen; this discrepancy is not uncommon.
Answer choice C is an incorrect choice. Although cardiac ganglionated plexi ablation is emerging as a potential modality to treat vasovagal syncope, its use has not been established and cardioneuroablation may create harm. Further studies are needed. Preliminary data, however, have been encouraging.5-7
Answer choice D is the correct choice. Patient education regarding the benign nature of vasovagal syncope and avoidance of triggers to reduce episodes is the first-line recommended therapy. Counterpressure maneuvers (leg crossing, squatting, etc.) have been shown to reduce episodes of syncope, particularly if there is a prolonged prodrome.1 However, no placebo-controlled trials have been performed. Increased fluid intake and salt consumption are also frequently advised; however, these have also not been studied in placebo-controlled trials and evidence supporting this conservative approach is weak. Some younger patients may "outgrow" the vasovagal reflex over time, as there is a spike in the incidence of vasovagal syncope in younger women; thus, the need for aggressive intervention should be reserved for those few patients with refractory and severe episodes that cannot be predicted and that have a substantial impact on quality of life.
Educational grant support provided by: Medtronic
To visit the course page for the Assessment and Diagnosis of Syncope Project, click here!
Shen WK, Sheldon RS, Benditt DG, et al. 2017 ACC/AHA/HRS guideline for the evaluation and management of patients with syncope: a report of the American College of Cardiology/American Heart Association Task Force on Clinical Practice Guidelines and the Heart Rhythm Society. J Am Coll Cardiol 2017;70:e39-e110.
Sheldon R, Faris P, Tang A, et al.; POST 4 investigators. Midodrine for the prevention of vasovagal syncope : a randomized clinical trial. Ann Intern Med 2021;174:1349-56.
Brignole M, Russo V, Arabia F, et al.; BioSync CLS Trial Investigators. Cardiac pacing in severe recurrent reflex syncope and tilt-induced asystole. Eur Heart J 2021;42:508-16.
Baron-Esquivias G, Morillo CA, Moya-Mitjans A, et al. Dual-chamber pacing with closed loop stimulation in recurrent reflex vasovagal syncope: the SPAIN study. J Am Coll Cardiol 2017;70:1720-8.
Hu F, Zheng L, Liang E, et al. Right anterior ganglionated plexus: the primary target of cardioneuroablation? Heart Rhythm 2019;16:1545-51.
Pachon-M JC. Cardioneuroablation for neurocardiogenic syncope. Heart Rhythm 2019;16:1552-3.
Aksu T, Padmanabhan D, Shenthar J, et al. The benefit of cardioneuroablation to reduce syncope recurrence in vasovagal syncope patients: a case-control study. J Interv Card Electrophysiol 2021;doi: 10.1007/s10840-020-00938-0.
Sheldon RS, Grubb BP 2nd, Olshansky B, et al. 2015 Heart Rhythm Society expert consensus statement on the diagnosis and treatment of postural tachycardia syndrome, inappropriate sinus tachycardia, and vasovagal syncope. Heart Rhythm 2015;12:e41-63.
Epstein AE, DiMarco JP, Ellenbogen KA, et al.; American College of Cardiology Foundation, American Heart Association Task Force on Practice Guidelines, Heart Rhythm Society. 2012 ACCF/AHA/HRS focused update incorporated into the ACCF/AHA/HRS 2008 guidelines for device-based therapy of cardiac rhythm abnormalities: a report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines and the Heart Rhythm Society. J Am Coll Cardiol 2013;61:e6-75.